A word of caution about stopping Omeprazole if you take NSAIDs

Having read several times that Omeprazole affected the absorption of thyroid medication, I stopped it some weeks ago. After a while, I started getting breathless with burning pains across my back and down the centre of my front, at first intermittent and then all the time. I felt awful and even thought I might be getting angina/heart problems. A chest x-ray revealed nothing untoward and blood tests showed no anaemia. The doctor thinks that, by stopping the Omeprazole and continuing Meloxicam (an NSAID), I have damaged my oesophagus and may even have a stomach ulcer.

The doctor has put me back on 30mg of Lansoprazole and told me to stop taking my NSAID. This is the first time I have been off it for years although the dose was reduced from 15mg to 7.5mg when I starting levothyroxine in the summer of 2013. I had hoped I would cope but after a couple of days, I could barely walk with the fizzing and pain in my legs and general muscle and joint aches elsewhere are increasing. It is all very depressing and I wish I had not stopped the Omeprazole. I started having these pains plus exhaustion after a virus 10 years ago but eventually got some of my life back by taking a daily NSAID. (I was eventually 'diagnosed' with fibromyalgia, then hypothroidism by Dr Skinner in 2013).

The doctor says that it is ok to carry on taking drugs such as Omeprazole with thryoid medication as long as you leave a good gap between the two.

15 Replies

  • With hypothyroidism, we usually have 'low acid' rather than high acid. Omeprazole is for high acid and this is a link. I am sorry you've had a terrible time due to this medication. Why don't doctors warn you/ or know of side effects.




  • Thanks for your kind thoughts. I think it is fair to say that I am having a terrible time but it is not due to the Omeprazole, but the lack of it. I think I must be one of the people with hypothyroidism who does not have low stomach acid, but taking NSAIDs regularly does often mess up your gullet and stomach, hence why I started taking Omeprazole in the first place (I had started getting oesophageal spasms). I would dearly love to stop taking anything except my thyroid meds but this episode has taught me that I am not ready to do so.

  • I suppose everything has to be done gradually. Probably with the NSAIDS your stomach is sensitive too.

  • I think that taking NSAIDs is one of the few circumstances in which proton pump inhibitors like omeprazole are absolutely essential. If your circumstances change though, and you come off NSAIDs for some reason, consider coming off the omeprazole in future.

    Omeprazole will still reduce your absorption of vitamins and minerals, even if you take it for a very good reason. According to wikipedia :


    "Gastric acid is important for breakdown of food and release of micronutrients, and some studies have shown possibilities for interference with absorption of iron, calcium, magnesium, and Vitamin B12. With regard to iron and Vitamin B12 the data are weak and several confounding factors have been identified.[10] Reduction in calcium absorption has been especially of concern, leading the FDA to include a warning on the labels of PPI drugs in 2010.[10] Interference with magnesium absorption is accepted as a class effect and people who have low levels of magnesium as a result of PPI therapy are switched to H2-receptor antagonist drugs."

    So it would be a good idea to supplement with a good quality multivitamin and multimineral, and ask to be tested for deficiencies at least annually, and possibly more often.

  • Even the manufacturers of Omeprozole state it is not for long term use.

    Even the MHRA sent out Drug Safety Warnings to all GPs about long term use of Protom Pump Inhubitors causing Magnesium and other mineral and vitamin deficiencies. It's known to cause B12 deficiency. It stops the absorption of nutrients from food - that's why it shouldn't be prescribed long term.


    GPs continue to ignore and over prescribe. If you do get any that see sense they make the classic mistake of withdrawing suddenly.

    It is essential to wean off gradually otherwise you get an extreme rebound effect.


    Carry on using PPIs and develop Magnesuim and/or B12 deficiency (also poorly understood, diagnosed and treated) and the symptoms of deficiency merge with thyroid symptoms = one sorry mess.

    Then they prescribe more meds for the symptoms never dealing with the root cause.

    The big question is WHY are PPIs being prescribed? To counter the effects of other medications or to mask symptoms of other underlying causes e.g badly managed thyroid.

    That old song 'There's a hole in my bucket dear Liza' comes to mind. It ends with 'Well fix it dear Liza'.

  • I take 125 of Thyroxine and have been talking lansaprozal for about 25 years. If I miss more than 1 dose then my symptoms (pain, burning,acid reflux) return almost immediately. Should I not be taking both medications? Still suffering with extreme fatigue, joint pain and brain fog. Thanks

  • I have only been on a PPI for about seven years with no side effects - until I stopped - but like you I do have fatigue (and joint and muscle pain when I do not take an NSAID). It would probably be wise to talk to your GP about it if you are worried. Good luck.

  • If you are taking proton pump inhibitors and have suffered a lot when you stop taking them, do a web search for "proton pump inhibitors addiction" and "proton pump inhibitors rebound" to get an explanation. You'll find lots of pages explaining what the effect of PPIs is on the gut and why there is a rebound effect when the drugs are stopped.

  • Thanks. That is very helpful.

  • Hi all,

    I am also on a PPI ( Lansoprazole), I was put on it several years ago because of oesophageal spasms. I was told I couldn't have a repair for my hiatus hernia, as that would cause tightening and increased spasms! On two occasions I have been rushed to A& E with severe pains, possible heart attack or pulmonary embolism. So I guess there is no way off this medication for me? I am now on Levothyroxine, Amlodipine, pizotifen, and B12 injections (3 monthly). Oh and a clenil Modulite spray/inhaler for asthma! Are all these actually making me worse I wonder? I was recently prescribed Amitriptyline too for fibromyalgia. Have I really got that or am I so depleted in vitamins and minerals that my body has just had enough??? I know I feel as though I have had it with the medical profession.


  • Gosh, poor you. Our symptoms do sound very similar. I am on 125mcg Levothyroxine. I also have a hiatus hernia which the doctor seems to ignore. I has an ulcer in my 20s. I am also an asthmatic. I ended up in A&E too once as I had my first big 'attack' of oesophageal spasms in the middle of an acupuncture session and the acupuncturist thought I was having a heart attack and called an ambulance! As I write this I am still having chest/gullet pains as I don't think the Lansoprazole has started working yet. I feel so stupid to have stopped the Omeprazole but just hate taking all these pills! I am going to look up the other meds you are on. I was only prescribed Amitriptyline to help me get to sleep and help with pain in the night. I am now cutting the 10mg pills into two as I have been given yet another painkiller (Acupan) which apparently does not affect the stomach/gullet BUT it can react with Amitriptyline! I also think that vitamins/minerals may be the cause of some of my problems. My B12 is 400ish and, although that is considered normal, I think I am going to take sublingual B12 now to boost it to a higher level as the daily multivitamin + minerals I take is probably not that effective. Although I sympathise with you enormously, I feel heartened that there is someone else out there with very similar problems! Good luck! x

  • Unfortunately there are lots of people like yourself who have adverse affects when trying to come off PPIs - GPs sometimes change them to the older H2 sort like Ranitidine (I think) - well my son & work colleague were switched to something, my son is off them now - of course I'm no Doc & not recommending anything as you are already on other medications - just to say I tend to notice this problem, (hubby managed to come off them too). There's some very good links above.

    Here's a search list for Hiatus hernia



  • Thanks. All very helpful.

  • Hi stilzski,I have had really bad stomach problems,with H Pylori and adhesions on my stomach lining,If I could offer you one piece of advice it would be to take "Mastic Gum" its a natural substance,it the bark of the pistachio tree and has been used for hundreds of years,its been my saviour,cant recommend it highly enough,best wishes

  • Thank you very much for the recommendation. I shall try it.

You may also like...